Arkansas, 2020Tornado and Damaging Winds in Arkansas, July 1, 2020
July 1, 2020 · NWS MEG · 3 events in 3 counties and zones
A mesoscale convective system developed over Southeast Nebraska and Northwest Missouri early in the day and then raced southeast, moving through the Mid-South during the afternoon and early evening hours. This line of storms produced isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system developed over Southeast Nebraska and Northwest Missouri early in the day and then raced southeast, moving through the Mid-South during the afternoon and early evening hours. This line of storms produced isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 11:47 AM CST, 3 minutes earlier.
Area forecast discussion, Jul 1, 11:47 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1247 PM CDT Wed Jul 1 2020
.UPDATE...
Updated to include 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 635 AM CDT Wed Jul 1 2020/
UPDATE...
See the 12z aviation discussion.
PREV DISCUSSION... /issued 345 AM CDT Wed Jul 1 2020/
DISCUSSION...
Convection continues to develop across West Tennessee near the
Tennessee River as well as Northeast Mississippi. Some locations
have picked up as much as 4-7 inches of rain. The convection
seems to be firing along an outflow boundary from previous
convection. Several CAM models show continued development along
this boundary into the morning hours. Flash flooding will continue
to be a possibility in areas that have already received a lot of
rainfall.
By 18-19Z(1-2 PM), expect an MCS(currently located across
Southeast Nebraska/Northwest Missouri)to come racing into the
Mid- South and will combine with whatever convection remains from
the morning hours. The MCS will push south through the entire area
by 23-01Z(6-8 PM). Damaging winds and isolated heavy rainfall
will be the main threats.
Redevelopment of showers and thunderstorms will occur during the
overnight hours tonight as another shortwave moves through the
upper trof that is currently located over the Tennessee River
Valley. In addition, a back door cold front will begin moving into
the area. This may bring additional heavy rainfall to the areas
that are currently receiving it already. As a result, increased
chances for flash flooding may occur. However, confidence in
exactly where the development will occur is low. If confidence
increases today, a Flash Flood Watch may need to be issued for
portions of West Tennessee and Northeast Mississippi.
By Thursday, the upper trof over the Tennessee River will sink to
the southeast while the back door cold front stalls out over
Southeast Arkansas. Chances for showers and thunderstorms will be
focused across areas from Phillips County, Arkansas over to
Monroe County, Mississippi.
A weak upper level low pressure system will eventually develop
over Southern Alabama by the end of the week into the weekend.
Models show the upper low meandering around the southeast through
the weekend into early next week. This may bring increased chances
for showers and thunderstorms to Northeast Mississippi and areas
of West Tennessee near the Tennessee River during this time period.
However, confidence is low as models seem to be having a hard
time with consistency on where exactly this upper level low will
develop and track.
Overall, temperatures and humidity levels will be typical for
this time of year over the next 7 days. Highs will be in the upper
80s to lower 90s. Lows will generally be in the 70s.
KRM
&&
.AVIATION...
18Z TAFs
Patchy fog may be possible late tonight at MKL due to recent
rainfall. Otherwise, VFR conditions expected outside of
thunderstorms at TAF sites. Redevelopment of showers and
thunderstorms are anticipated this afternoon and have included
VCTS in through early evening and at MEM Thursday afternoon.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for Clay-Greene-
Mississippi.
MO...Flash Flood Watch through Thursday morning for Dunklin-Pemiscot.
MS...Flash Flood Watch through Thursday morning for Alcorn-Benton-
Calhoun-Chickasaw-DeSoto-Itawamba-Lafayette-Lee-Marshall-
Monroe-Pontotoc-Prentiss-Tate-Tippah-Tishomingo-Union.
TN...Flash Flood Watch through Thursday morning for Benton-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 1, 10:55 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1155 AM CDT Wed Jul 1 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1155 AM CDT Wed Jul 1 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are possible across the Mid-South
today into the overnight hours. Damaging winds and localized flash
flooding are possible. A Flash Flood Watch is in effect for parts
of the area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heavy rainfall may cause flash flooding through the morning on
Thursday. A Flash Flood Watch is in effect for parts of the area.
Additionally, Heat indices of 105 to 108 degrees are possible on
Thursday for portions of East-Central Arkansas and Northwest
Mississippi.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
KRM/JEB
In the hours before
Local storm report, Jul 1, 6:57 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
757 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 3 ESE JACKSON 35.61N 88.78W
07/01/2020 MADISON TN DEPT OF HIGHWAYS
STATE ROUTE 198 CLOSED IN BOTH DIRECTIONS BETWEEN
HILLCREST CIRCLE DRIVE AND PAUL COFFMAN DRIVE DUE TO
FLOODWATERS.
&&
MJSpecial weather statement, Jul 1, 7:45 AM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
845 AM CDT Wed Jul 1 2020
TNZ054-055-011415-
Henderson TN-Decatur TN-
845 AM CDT Wed Jul 1 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 AM CDT
FOR...
Northeastern Henderson County in western Tennessee...
Decatur County in western Tennessee...
At 845 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Parsons, or 12 miles southeast of Natchez Trace
State Forest, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Henderson and Decatur Counties should monitor
this storm closely.
LAT...LON 3549 8798 3547 8803 3545 8804 3543 8812
3581 8828 3582 8824 3582 8818 3584 8818
3584 8812 3574 8802 3572 8803 3570 8803
3568 8802 3566 8802 3562 8804 3552 8797
3551 8797
TIME...MOT...LOC 1345Z 322DEG 19KT 3563 8810Local storm report, Jul 1, 8:15 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
915 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM FLASH FLOOD 8 NW SHANNON 34.20N 88.79W
07/01/2020 LEE MS LAW ENFORCEMENT
RD 506 UNDER NATCHEZ TRACE PARKWAY FLOODED. RESIDENCE
ON RD 152 FLOODED WITH FAMILY TRAPPED INSIDE; SHANNON
FIRE AND SOUTH LEE FIRE RESCUED FAMILY SAFELY.
&&
KRFLocal storm report, Jul 1, 8:20 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM FLASH FLOOD ECRU 34.36N 89.03W
07/01/2020 PONTOTOC MS EMERGENCY MNGR
LADY RESCUED FROM RESIDENCE IN ECRU. ANOTHER LADY STUCK
IN HER RESIDENCE DUE TO FLOODED DRIVEWAY.
&&
KRFLocal storm report, Jul 1, 10:05 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1105 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 8 NW ABERDEEN 33.91N 88.65W
07/01/2020 MONROE MS EMERGENCY MNGR
WHITELOCK RD AND EGYPT RD IMPASSABLE AND CLOSED. SEARCH
AND RESCUES ACROSS THE COUNTY.
&&
KRFLocal storm report, Jul 1, 10:16 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 AM CDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM FLASH FLOOD 12 SW NEW ALBANY 34.37N 89.17W
07/01/2020 PONTOTOC MS EMERGENCY MNGR
COUNTY RD 102 FLOODED. INTERSECTION OF COUNTY RDS 102
AND 103 FLOODED. COUNTY RD 47 FLOODED.
&&
KRFTornado, Greene
- When
- July 1, 11:50 AM CST to 11:51 AM CST
- Where
- Greene County, 4 mi ENE of Marmaduke to 4.04 mi ENE of Marmaduke
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 36.202, -90.314
A brief landspout tornado touched down in an open field with no damage.
Thunderstorm Wind, Craighead
- When
- July 1, 2:00 PM CST to 2:05 PM CST
- Where
- Craighead County, 1.28 mi SW of Jonesboro to 1.32 mi NW of Apt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.819, -90.718
Straight-line winds knocked down trees and powerlines on the southwest side of Jonesboro. A large tree fell on a house on Anne Street trapping people inside. Sanderson Street was blocked by a fallen tree.
Thunderstorm Wind, Poinsett
- When
- July 1, 2:25 PM CST to 2:30 PM CST
- Where
- Poinsett County, Marked Tree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.530, -90.420
Minor siding damage and several tree limbs down in Marked Tree.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Georgia, July 1 to 3, 20201 death · 1 injured · $5,000 · 50 kt wind · 14 events
- Heat in Oklahoma, July 1 to 3, 20201 death · 1 event
- Rip Current in California, July 1, 20201 death · 1 event
- Flash Flooding and Damaging Wind in Tennessee, July 1, 2020$2.0 million · 50 kt wind · 8 events
- Flash Flooding and Flooding in North Dakota, July 1 to 3, 2020$1.5 million · 4 events
- Tornado and Hail in Kansas, July 1, 2020$200,000 · EF1 · 6 events
- Flash Flooding and Damaging Wind in Mississippi, July 1, 2020$480,000 · 50 kt wind · 7 events
- Flood and Hail in New Jersey, July 1, 2020$303,000 · 1 in hail · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 1, 2020$87,000 · 60 kt wind · 6 events
- Damaging Wind in Minnesota, July 1, 2020$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 1, 2020$50,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, July 1, 2020$40,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909681, 909682, 909686.